Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 101, NWS Great Falls, MT

August 5, 2013Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 5, 2013, 3:55 PM MDT for Toole County, Montana. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2013, 3:55 PM MDT (21:55 UTC)
Expired
Aug 5, 2013, 4:45 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Toole County, MT

The radar

The Great Falls radar (KTFX), 127 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:00 PM MDTHAIL 19 Nnw Shelby, MTQUARTER-SIZED HAIL AROUND 4 PM MDT. CROP DAMAGE REPORTED.
Aug 5, 4:13 PM MDTHAIL 0.257 Nnw Devon, MTPEA SIZED HAIL.
Aug 5, 4:15 PM MDTHAIL 0.256 N Devon, MTPEA SIZED HAIL AND GUSTY WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS55 KTFX 052155
SVRTFX
MTC101-052245-
/O.NEW.KTFX.SV.W.0101.130805T2155Z-130805T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
355 PM MDT MON AUG 5 2013

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TOOLE COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF SHELBY...

* UNTIL 445 PM MDT

* AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF KEVIN...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE SHELBY.

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 363 AND 378.

THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 273 AND 298.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&


LAT...LON 4862 11137 4839 11148 4855 11204 4874 11197
TIME...MOT...LOC 2155Z 290DEG 24KT 4863 11192

$$

WARANAUSKAS
2 follow-up statements
514 
WWUS55 KTFX 052216
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 PM MDT MON AUG 5 2013

MTC101-052245-
/O.CON.KTFX.SV.W.0101.000000T0000Z-130805T2245Z/
TOOLE MT-
416 PM MDT MON AUG 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL TOOLE COUNTY...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF SHELBY...MOVING EAST AT 30 MPH.

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 363 AND 378.

THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 273 AND 299.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEVON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4862 11137 4839 11148 4855 11204 4874 11197
TIME...MOT...LOC 2217Z 290DEG 24KT 4858 11171

$$

WARANAUSKAS
387 
WWUS55 KTFX 052235
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
435 PM MDT MON AUG 5 2013

MTC101-052245-
/O.CAN.KTFX.SV.W.0101.000000T0000Z-130805T2245Z/
TOOLE MT-
435 PM MDT MON AUG 5 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TOOLE COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED BELOW SEVERE CRITERIA AND WILL BE OUT OF 
TOOLE COUNTY SHORTLY.

LAT...LON 4862 11137 4839 11148 4855 11204 4874 11197
TIME...MOT...LOC 2235Z 290DEG 24KT 4854 11154

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:59 PM MDT, 56 minutes earlier.

Area forecast discussion, Aug 5, 2:59 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
259 PM MDT Mon Aug 5 2013

.DISCUSSION...

This afternoon through Wednesday...Scattered thunderstorms have
developed this afternoon across north central and southwest
Montana ahead of a shortwave trough moving southeast out of
Alberta. A weak cold front has also moved south into north central
Montana, providing a focus for thunderstorm development. Moderate
to strong wind shear with moderate to high precipitable water has
caused many of the storms across north central Montana to become
strong with small hail, brief heavy rainfall, and gusty winds. A
few of these storms have even become severe with large hail. The
convective activity extends north only into far southern Alberta,
so am expecting the activity to generally decrease after 6 pm MDT,
with the threat for small hail, heavy rain, and gusty winds
continuing into the early evening hours. The primary additional
threat will be the potential for localized flooding from the brief
heavy rainfall. Will continue to monitor this situation for
possible flood highlights. Thunderstorms will likely diminish
before midnight as the shortwave trough moves into the area
overnight. An upper level ridge of high pressure will then begin
to build back into the area for Tuesday through Wednesday, for a
more anticyclonic northwesterly flow aloft. A few weak
disturbances will move through this flow through the period, for
at least a slight chance of showers/thunderstorms across north
central Montana, mainly during the afternoon/evening hours. The
airmass should remain dry enough to prevent storm development
across southwest Montana. Temperatures will remain about 5 degrees
below seasonal averages through Tuesday, but the rebuilding ridge
will help warm temperatures closer to normal into Wednesday.
Coulston

Wednesday night through Monday...A slightly unstable summer like
weather pattern will continue to reside over the region for the
second half of the work week and into next weekend. Again tonight
both the GFS/EC models differ in the exact timing/placement with
the upper level disturbances moving through the region. Thus
isolated thunderstorms look possible most days from Thursday
through Monday. However...there looks to be just enough model
support to try and keep the lower elevations drier from Wednesday
night through Thursday night...thus pops have been lowered just a
touch for many lower elevation locations. Otherwise...isolated to
scattered thunderstorms are expected across the region later this
week...through the weekend...and into early next week. In terms of
temperatures...summer like temperatures will continue through the
period...with afternoon highs near normal most days. The only
change was to lower the afternoon highs a touch for next
weekend...especially in southwest MT...as the latest forecast
models indicate afternoon highs in southwest MT should now
generally be in the upper 80s rather than near or just above 90
degrees. Brusda

&&

.AVIATION...
UPDATED 1755Z.
An upper-level trough and accompanying plume of Pacific moisture
will move along the US/Can border today, sparking scattered
thunderstorms across central and southwest MT this afternoon/
evening. A weak surface cold front from this system is currently
near KCTB and should only make slow southward progress through 00Z.
There is potential for isolated stronger storms near/along the
front, mainly vcnty KCTB/KHVR, but could come as far south as KGTF
by late aftn. Main threat would be gusty outflow winds and brief
heavy rainfall. Expect VFR conditions for the most part, though
brief MVFR is possible near any stronger storms. Convective activity
will dissipate this evening with gradually decreasing cloud cover.
Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  80  54  85 /  40  10  10  10
CTB  48  77  53  79 /  30  10  10  20
HLN  55  84  57  87 /  40  10  10  10
BZN  49  82  49  85 /  20  10  10  10
WEY  33  76  36  78 /  10  10   0  10
DLN  48  82  49  84 /  20  10  10  10
HVR  53  78  54  80 /  40  20  10  30
LWT  50  75  51  81 /  50  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COULSTON
LONG TERM...BRUSDA
AVIATION...WARANAUSKAS

weather.gov/greatfalls
Hazardous weather outlook, Aug 5, 4:16 AM MDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 AM MDT MON AUG 5 2013

MTZ009>014-044>051-054-061030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
416 AM MDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
NORTH CENTRAL AND CENTRAL MONTANA THIS AFTERNOON AND EVENING. A
FEW OF THE THUNDERSTORMS WILL HAVE BRIEF HEAVY RAINFALL...GUSTY
WINDS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052-053-055-061030-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
416 AM MDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 2:36 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MDT MON AUG 5 2013

MTZ011-052115-
HILL MT-
236 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HILL COUNTY UNTIL 315 PM
MDT...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF GILDFORD...OR 15 MILES WEST OF
HAVRE...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   HAVRE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4866 10952 4840 10960 4857 11014 4869 11006
TIME...MOT...LOC 2036Z 286DEG 21KT 4860 10995

WARANAUSKAS
Local storm report, Aug 5, 2:47 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             11 S DEVON              48.30N 111.52W
08/05/2013  M1.00 INCH       TOOLE              MT   TRAINED SPOTTER

&&

HOENISCH
Local storm report, Aug 5, 3:02 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             HAVRE                   48.54N 109.68W
08/05/2013  E0.25 INCH       HILL               MT   PUBLIC

            PEA SIZE HAIL COVERING THE GROUND IN HAVRE. BREIF HEAVY
            RAIN OBSERVED AS WELL. STORM IS PASSING.

&&

HOENISCH
Local storm report, Aug 5, 3:08 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
308 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             HAVRE                   48.55N 109.68W
08/05/2013  M1.00 INCH       HILL               MT   TRAINED SPOTTER

            HAIL RANGING FROM PEA TO QUARTER SIZED.

&&

HOENISCH
Local storm report, Aug 5, 3:39 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             5 NNE LOMA              48.00N 110.47W
08/05/2013  M1.00 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL. 50 MPH WINDS.

&&

HOENISCH
Local storm report, Aug 5, 3:46 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
346 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             21 S CHESTER            48.21N 110.89W
08/05/2013  M0.50 INCH       LIBERTY            MT   TRAINED SPOTTER

            HALF INCH DIAMETER HAIL AND 30 MPH WIND GUSTS.

&&

NJL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:17 PM MDTSpecial Weather StatementTFXToole43 min
Aug 5, 1:34 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole41 min
Aug 5, 2:25 PM MDTSpecial Weather StatementTFXLiberty65 min
Aug 5, 2:36 PM MDTSpecial Weather StatementTFXHill39 min
Aug 5, 2:45 PM MDTSevere Thunderstorm WarningTFXChouteau, Liberty, Toole60 min
Aug 5, 3:18 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole42 min
Aug 5, 3:20 PM MDTSevere Thunderstorm WarningTFXChouteau55 min
Aug 5, 4:09 PM MDTSpecial Weather StatementTFXToole51 min
Aug 5, 4:18 PM MDTSpecial Weather StatementTFX42 min
Aug 5, 4:28 PM MDTSpecial Weather StatementTFXBroadwater47 min
Aug 5, 4:30 PM MDTSpecial Weather StatementTFXGallatin45 min
Aug 5, 4:41 PM MDTSpecial Weather StatementTFXLiberty49 min
Aug 5, 5:18 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Hill57 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.